Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 12, 2010, 4:21 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2010, 4:21 PM CDT (21:21 UTC)
- Expired
- May 12, 2010, 5:07 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 734 m²/s²
- 0-3 km storm-relative helicity
- 915 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
654
WFUS53 KTOP 122121
TORTOP
KSC041-127-122215-
/O.NEW.KTOP.TO.W.0008.100512T2121Z-100512T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
WEST CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE
STORM WAS LOCATED 21 MILES SOUTHWEST OF CARLTON...OR 11 MILES EAST
OF MCPHERSON...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARLTON...
HOPE...
HERINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!
DESTRUCTIVE BASEBALL SIZED HAIL CAN ALSO BE EXPECTED WITH THIS
STORM.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3886 9722 3862 9675 3854 9693 3859 9693
3860 9736 3860 9737 3871 9737
TIME...MOT...LOC 2120Z 227DEG 30KT 3843 9744
$$3 follow-up statements
059
WWUS53 KTOP 122132
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT WED MAY 12 2010
KSC041-127-122215-
/O.CON.KTOP.TO.W.0008.000000T0000Z-100512T2215Z/
DICKINSON-MORRIS-
432 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WEST
CENTRAL MORRIS AND SOUTHERN DICKINSON COUNTIES...
AT 424 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
THIS FUNNEL CLOUD WAS LOCATED 2 MILES NORTHEAST OF CANTON...OR 14 MILES
NORTHEAST OF MCPHERSON...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CARLTON...HOPE AND HERINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!
&&
LAT...LON 3886 9722 3862 9675 3854 9693 3859 9693
3860 9736 3860 9737 3871 9737
TIME...MOT...LOC 2131Z 227DEG 30KT 3849 9735
$$087
WWUS53 KTOP 122149
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT WED MAY 12 2010
KSC041-127-122215-
/O.CON.KTOP.TO.W.0008.000000T0000Z-100512T2215Z/
DICKINSON-MORRIS-
449 PM CDT WED MAY 12 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WEST
CENTRAL MORRIS AND SOUTHERN DICKINSON COUNTIES...
AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED 9 MILES SOUTHEAST OF CARLTON...OR 17 MILES
SOUTHWEST OF HERINGTON...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
HOPE AND HERINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW...AND PROTECT YOURSELF FROM FLYING
DEBRIS!
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3865 9734 3883 9717 3865 9680 3859 9693
3860 9734
TIME...MOT...LOC 2149Z 230DEG 30KT 3859 9721
$$051
WWUS53 KTOP 122207
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
507 PM CDT WED MAY 12 2010
KSC041-127-122215-
/O.CAN.KTOP.TO.W.0008.000000T0000Z-100512T2215Z/
DICKINSON-MORRIS-
507 PM CDT WED MAY 12 2010
...THE TORNADO WARNING FOR WEST CENTRAL MORRIS AND SOUTHERN DICKINSON
COUNTIES HAS BEEN CANCELLED...
AT 507 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTHEAST INTO
EASTERN DICKINSON COUNTY.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3865 9734 3883 9717 3865 9680 3859 9693
3860 9734
TIME...MOT...LOC 2205Z 230DEG 30KT 3868 9708
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 3:25 PM CDT, 56 minutes earlier.
Area forecast discussion, May 12, 3:25 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED MAY 12 2010 .DISCUSSION... FOR TONIGHT...WARM FRONT CURRENTLY FROM BETWEEN ABILENE AND HERINGTON TO JUST SOUTH OF FOE AND LWC. WARM FRONT HAS BEEN MOVING VERY SLOWLY NWD...BUT DO NOT EXPECT A LOT MORE PROGRESS THIS EVENING. SOUNDINGS IN THE WARM SECTOR OVER EC KS SHOW CAP STILL IN PLACE AND CONVECTION FROM EMPORIA THROUGH TOPEKA TO ATCHISON HAS BEEN ELEVATED. SURFACE BASED STORMS NOW STARTING TO FIRE NORTHEAST OF SURFACE LOW ALONG COLD FRONT IN SC/CENTRAL KS. THIS MORE ROBUST CONVECTION EXPECTED TO DEVELOP/MOVE NORTHEAST ALONG FRONT ENTERING OUR CWA NEAR HERINGTON. MAIN CONVECTION EXPECTED TO REMAIN NEAR FRONT AND BROKEN LINE OF STORMS...SOME SUPERCELLS...WILL MOVE NORTHEASTWARD ACROSS SOUTHEASTERN HALF OF CWA LATE THIS AFTERNOON AND EVENING. LOW-LEVEL SHEAR STRONG AND WILL INCREASE THIS EVENING SO ANY STORM THAT COMES OFF THE BOUNDARY OR REMAINS ISOLATED HAS SOME POTENTIAL TO PRODUCE A TORNADO. OTHERWISE VERY LARGE HAIL EXPECTED TO BE ANOTHER THREAT. COLD FRONT SHOULD MOVE OFF TO EAST LATER TONIGHT AND THURSDAY WITH PRECIP ENDING IN EC KS DURING THE AFTERNOON. NOT MUCH CHANGE TO THE ONGOING LONG TERM FORECAST FOR THIS ISSUANCE. ONCE THE COLD FRONT PUSHES THROUGH THE AREA...A BRIEF DRYING OUT PERIOD WILL COMMENCE AND TAKE PLACE THROUGH THE LATE PART OF THE WEEK. BY FRIDAY WEAK UPPER LEVEL RIDGING INDICATES THAT TEMPERATURES MAY CREEP BACK INTO THE UPPER 60S TO MID 70S ACROSS THE FORECAST AREA BY THE WEEKEND. MODELS ARE COMING INTO AGREEMENT REGARDING A POTENTIALLY WET WEEKEND ACROSS EASTERN KANSAS. UPPER LEVEL TROUGH MOVES ON SHORE LATE FRIDAY INTO SATURDAY. SOUTHERLY FLOW AHEAD OF THE SYSTEM WILL ACT TO ADVECT SOME MOISTURE NORTHWARD FROM THE GULF OF MEXICO. THE FOCUS FOR THE PRECIPITATION WILL BE SHORTWAVE TROUGHS WHICH MAY PIVOT AROUND THE LARGER LOW. CURRENT MODELS PROG TWO OF THESE SHORTWAVE TROUGHS MOVING ACROSS NORTHEAST KANSAS. THE TIMING...LOCATION...AND INTENSITY OF THESE SHORTWAVES ARE YET TO BE DETERMINED...HOWEVER THE FIRST OF THE TWO SHORTWAVES LOOKS TO MOVE THROUGH ON SATURDAY...THEN ANOTHER ON SUNDAY. DUE TO THE UNCERTAINTY OF THE TIMING AND LOCATION OF THE TROUGHS...THIS FORECAST PACKAGE WILL ONLY MENTION A CHANCE OF RAIN FOR THE WEEKEND. CONDITIONS SHOULD CLEAR OUT BY THE START OF NEXT WEEK. JL .AVIATION... WARM FRONT LIFTING SLOWLY NWD AND SHOULD MOVE NORTH OF TOP AND FOE BY 20Z WITH RISING CIGS AND WINDS SHIFTING TO A MORE SOUTHERLY DIRECTION. CIGS STILL EXPECTED TO BE MVFR EVEN AT FOE AND TOP. THUNDERSTORM CHANCES INCREASE BY 3 OR 4 PM...AND WILL LAST UNTIL COLD FRONT COMES THROUGH LATE EVENING. FOR MHK...WARM FRONT MAY NEVER MAKE IT SO MAINLY NELY WINDS AND IFR CIGS WITH VSBYS RESTRICTED BY FOG AND LIGHT RAIN SHOULD CONTINUE INTO EVENING. MHK CLOSE ENOUGH TO FRONT TO STILL HAVE A CHANCE FOR THUNDERSTORM ACTIVITY LATE AFTERNOON. 60 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 12, 3:25 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT WED MAY 12 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-132030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 325 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL FORM ALONG A COLD FRONT THROUGH THE REST OF THE AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS DURING THE EARLY AFTERNOON TO EARLY EVENING MAY PRODUCE TORNADOES AND LARGE HAIL TO THE SIZE OF GOLF BALLS. BY THE LATE EVENING THE TORNADO THREAT SHOULD DISSIPATE AND ONGOING THUNDERSTORMS SHOULD CONGEAL INTO A LINE. LARGE HAIL...HEAVY RAIN...AND STRONG WINDS CAN BE EXPECTED FROM THESE LATE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS ARE EXPECTED TO RETURN FOR SATURDAY AND SUNDAY AS ANOTHER UPPER LEVEL SYSTEM MOVES THROUGH. NO SEVERE WEATHER IS IMMINENT DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 31 min |
| May 12, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 43 min |
| May 12, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 34 min |
| May 12, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 29 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.